

Office of the Provost 6004 Parkhurst Hanover, NH 03755 (603) 646-2404

Dartmouth/Durham Matariki Research Workshop -- 17 and 18 July, 2014 Durham University, Durham, UK

Enlightened Cyber Security - Interdisciplinary Research on the Science of Cyber Space Risk

In a technology-enabled 24/7 information culture, protecting information with hardware and software solutions alone is not feasible. While computer scientists and engineers will continue to develop tools for security, mathematicians develop new encryption algorithms, and physicists explore secure quantum computing technology, experts in other disciplines – sociology, psychology, law, and public policy – are needed to understand and tackle emergent cyber space risks.

Enlightened cyber security considers not just technical, but also social, behavioral, cultural, legal, and policy dimensions of cyber space risk. This workshop will bring together researchers from across the Matariki Network of Universities for an international, multi-institutional, interdisciplinary examination of current research and emergent problems in cyber security.

The aim of the workshop is to look for common themes and possible areas of collaboration within the Matariki Network. Once these themes have been identified, we will discuss next steps.

Tentative Program

Thursday July 17, 2014: Welcome Dinner, St Chad's College, 18 North Bailey (see Durham University map)

5:30 pm - Reception 7:00 pm - Dinner

Welcome and Remarks from:

Professor Clare McGlynn, Deputy Head of Faculty of Social Sciences and Health (Research), Durham University

Anna Debska, Head of Secretariat, Matariki Network of Universities, Durham University Professor Martin Wybourne, Francis and Mildred Sears Professor of Physics, and Senior Vice Provost for Research, Dartmouth College

Friday July 18, 2014:

Birley Room, Hatfield College, North Bailey, Durham University (see Durham University map)

8:00 am – breakfast

8:30 am — Welcome and Introductions

9:00 – 10:30 am – Overview of cyber-related research

Each participant will provide a high-level overview of cyber-related research at their home

institution (15 minutes each)

10:45-11:00 am - Break



Office of the Provost 6004 Parkhurst Hanover, NH 03755 (603) 646-2404

11:00 – 12:00 pm– Discussion of research ideas

Initial brainstorming of questions, concerns, problems that are best addressed by an international group

- 12:00 1:15pm-lunch, informal discussions
- 1:15 2:30pm Discussion of funding opportunities

 Each participant will discuss funding programs/opportunities for international research (~15 minutes each) with goal of generating a list of potential funders for Matariki- research proposals
- 2:30 2:45pm Break
- 2:45 4:00pm Second-round brainstorming of potential research, break-out groups to report back
- 4:00 5:00pm Identify project/proposal ideas and groups/themes for on-going discussions across institutions

Formal Close to the Workshop

6:00pm – Informal Dinner among interested participants (location to be discussed)